FDA Investigates Risks of Giving Codeine to Children, Teens

FDA Investigates Risks of Giving Codeine to Children, Teens
Image: Pixabay
August 26, 2015

When it comes to kids and codeine, the U.S. Food and Drug Administration (FDA) might be following Europe's lead.

The FDA is investigating the potential risks of using medicines with the opioid to treat coughs and colds in children because of the potential for serious side effects, including slowed or difficult breathing.

Codeine is used to treat mild to moderate pain and reduce coughing. The FDA says it's usually combined with other medications in prescription and over-the-counter cough-and-cold medicines.

In April the European Medicines Agency (EMA) announced that codeine must not be used to treat cough and colds in children younger than 12. It also said the drug isn't recommended for children and teens between 12 and 18 who have existing breathing problems, like asthma.

Children who already have breathing problems may be more susceptible to serious side effects. Two years ago the FDA warned against using the drug in children who recently had surgery to remove their tonsils or adenoids.

The FDA recommends keeping close watch of your child while they use the drug. If he or she shows signs of slow, shallow breathing, difficult or noisy breathing, confusion or unusual sleepiness, stop giving the codeine and get immediate medical attention.

If your child shows signs of slow, shallow breathing, difficult or noisy breathing, confusion or unusual sleepiness, stop giving codeine. Get immediate medical attention – go to the emergency room or call 911.

The FDA's investigation is ongoing and will consider the EMA's recommendations.

Adverse events or side effects can be reported to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.